Heart Disease Expert Forum
Valsalvas maneuver - strange reaction?
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Valsalvas maneuver - strange reaction?

Hi! I have been experiencing some episodes with quite a high pulse lately, and my doctors have told me that it is just sinus tachycardia. And they told me that I can try to stop the attacks by attempting the valsalva maneuver. The thing is, that when I do this, I get a really strange effect from it. During the valsalva you force air agains a closed glottis, and hold that pressure for maybe 10 sec.
When i release the air, my heart acts REALLY weird. It takes long pauses, and then beats really hard, then fast for a few beats again, then another break and a hard beat, and then after maybe 30. seconds, it goes back to a steady, normal rhythm.
Those thirty seconds are terrible. It feels dangerous, it feels so wrong, like the heart is flip flopping around out of control and with no decent rhythm.

Does anyone here know why this happens? Has anyone experienced the same thing? And does anyone know what is really supposed to happen when you do the maneuver?  
Related Discussions
Avatar_dr_f_tn
If your doctor truly thinks this is just sinus tachycardia, then valsalva maneuvers should not terminate the rhythm.

More likely, this is something called a supraventricular tachycardia (SVT) that responds to valsalva. It is not unsafe to do, but it wouldn't be unreasonable to have your doctor get a continuous ECG or rhythm strip while you are performing the maneuver, to see what is going on and actually diagnose the underlying rhythm. If the episodes happen infrequently or don't last long enough for you to get to the doctor when they happen, then you could have a Holter monitor or Event monitor, which is basically a heart monitor that you wear at home for a period of time that continually monitors the heart rhythm. You can keep track of when you feel the abnormal rhythm and when you Valsalva, and then those times can be assessed in conjunction with the monitor to see what's going on.
3 Comments
Blank
Avatar_m_tn
Thank you so much for your answer!

I didn't know that the valsalva doesn't stop sinus tachycardia.
I already had some monitoring. Three days. First 24 hours, and then 48 hours. "Unfortunately" nothing happened while I was wearing the monitor. Just sinus tachycardia.
I also had an echocardiogram...an ultrasound of the heart (?)
And the doctor who was performing the the ultrasound, said that i had a run of supraventricular tachycardia while he was doing it. So it might be that i have had some more of that kind of tachycardia. There are two types that i feel. One that comes suddenly and is very fast, and one that gets faster gradually, and doesn't get to the same extreme speeds.

My tests have all been fine, ecg's, ultrasound, bloodwork. They seem to think that it might be a side-effect of a birth control pill that started the tachycardia problems.

Now I am just worried about what is going on when I do the valsalva.
And I don't think my doctor will give me another holter, because the previous ones have been fine. I am so afraid that the valsalva is causing a strange ventricular arrythmia or something.

Could it be just the reflex bradycardia I am feeling? Or is the valsalva known to trigger extrasystoli?

Thank you so much for your help.
Blank
Avatar_m_tn
Thank you so much for your answer!

I didn't know that the valsalva doesn't stop sinus tachycardia.
I already had some monitoring. Three days. First 24 hours, and then 48 hours. "Unfortunately" nothing happened while I was wearing the monitor. Just sinus tachycardia.
I also had an echocardiogram...an ultrasound of the heart (?)
And the doctor who was performing the the ultrasound, said that i had a run of supraventricular tachycardia while he was doing it. So it might be that i have had some more of that kind of tachycardia. There are two types that i feel. One that comes suddenly and is very fast, and one that gets faster gradually, and doesn't get to the same extreme speeds.

My tests have all been fine, ecg's, ultrasound, bloodwork. They seem to think that it might be a side-effect of a birth control pill that started the tachycardia problems.

Now I am just worried about what is going on when I do the valsalva.
And I don't think my doctor will give me another holter, because the previous ones have been fine. I am so afraid that the valsalva is causing a strange ventricular arrythmia or something.

Could it be just the reflex bradycardia I am feeling? Or is the valsalva known to trigger extrasystoli?

Thank you so much for your help.
Blank
Continue discussion Blank
This Forum's Experts
Avatar_dr_m_tn
CCFHeart MD25Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank